Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Mar 2, 2009, 5:26 AM PST for Monterey County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 2, 2009, 5:26 AM PST (13:26 UTC)
- Expired
- Mar 2, 2009, 8:15 AM PST
- In force
- 3 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 107 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 1.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KMTR 021326
FFWMTR
CAC053-021615-
/O.NEW.KMTR.FF.W.0003.090302T1326Z-090302T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
526 AM PST MON MAR 2 2009
THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A
* FLASH FLOOD WARNING FOR FLASH FLOODING AND DEBRIS FLOWS FOR...
MONTEREY COUNTY IN CENTRAL CALIFORNIA...
THIS INCLUDES THE CITIES OF...TASSAJARA HOT SPRINGS...LUCIA...
JAMESBURG...BIG SUR VILLAGE...ARROYO SECO...
* UNTIL 815 AM PST
* AT 515 AM PST...AUTOMATED RAIN GAGES INDICATED PERIODS OF HEAVY
RAIN OVER THE BURN AREAS. THE RATE OF RAINFALL IS HIGH ENOUGH TO
CAUSE DANGEROUS DEBRIS FLOWS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SYCAMORE
FLAT...PICO BLANCO CAMPGROUND AND ANDREW MOLERA STATE PARK
DOPPLER RADAR INDICATES MORE RAINFALL CAN BE EXPECTED OVER THE
BURN AREAS OVER THE NEXT HOUR.
MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE
CAUGHT IN THEIR PATH.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3608 12163 3613 12165 3619 12171 3625 12184
3636 12188 3639 12171 3639 12168 3636 12162
3636 12158 3630 12142 3622 12133 3612 12123
3593 12143
TIME...MOT...LOC 1322Z 180DEG 0KT 3624 12167
$$
BELL2 follow-up statements
000
WGUS76 KMTR 021445
FFSMTR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
645 AM PST MON MAR 2 2009
CAC053-021615-
/O.CON.KMTR.FF.W.0003.000000T0000Z-090302T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTEREY CA-
645 AM PST MON MAR 2 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM PST FOR THE
BURN AREAS OF MONTEREY COUNTY...
AT 630 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE RAINFALL OCCURRING OVER A LARGE PORTION OF THE BURN AREAS.
ADDITIONALLY...THE BIG SUR RAWS REPORTED MORE THAN TWO TENTHS OF AN
INCH IN 15 MINUTES A COUPLE OF TIMES OVER THE PAST 90 MINUTES WHILE
THREE SEPARATE GAGES HAVE RECORDED MORE THAN 2 INCHES OF RAIN IN THE
SAME AMOUNT OF TIME. BOTH OF THESE VALUES EXCEED THRESHOLDS FOR
DEBRIS FLOWS TO BE TRIGGERED.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SYCAMORE
FLAT...PICO BLANCO CAMPGROUND...JAMESBURG...BIG SUR VILLAGE...ARROYO
SECO AND ANDREW MOLERA STATE PARK
MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE
CAUGHT IN THEIR PATH.
IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND
TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS RISING.
LAT...LON 3608 12163 3613 12165 3619 12171 3625 12184
3636 12188 3639 12171 3639 12168 3636 12162
3636 12158 3630 12142 3622 12133 3612 12123
3593 12143
$$
BELL000
WGUS76 KMTR 021610
FFSMTR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
810 AM PST MON MAR 2 2009
CAC053-021616-
/O.EXP.KMTR.FF.W.0003.000000T0000Z-090302T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTEREY CA-
810 AM PST MON MAR 2 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 AM PST FOR THE BURN
AREAS OF MONTEREY COUNTY...
AS OF 8:05 AM...NATIONAL WEATHER SERVICE RADAR AND AREA RAIN GAUGES
INDICATE THAT HEAVY RAINS OVER THE BURN AREA HAVE DIMINISHED.
THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...SHOWERS ARE EXPECTED TO CONTINUE THE REST OF THE DAY AS
THE MAIN STORM SYSTEM REMAINS OFF THE COAST. PERSONS IN AND AROUND
THE BURN AREA NEED TO REMAIN ALERT IN THE EVENT FLASH FLOODING OR
DEBRIS FLOWS OCCUR OR IF A NEW FLASH FLOOD WARNING IS ISSUED.
LAT...LON 3608 12163 3613 12165 3619 12171 3625 12184
3636 12188 3639 12171 3639 12168 3636 12162
3636 12158 3630 12142 3622 12133 3612 12123
3593 12143
TIME...MOT...LOC 1606Z 180DEG 0KT 3624 12159
$$
MEHLEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 4:15 AM PST, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 2, 4:15 AM PST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
415 AM PST MON MAR 2 2009
.DISCUSSION...AS OF 3:25 AM PST MONDAY...CONTINUED UNSETTLED
WEATHER ON TAP FOR THE NEXT SEVERAL DAYS.
PLENTY TO TALK ABOUT THIS MORNING. RIGHT OFF THE BAT...THE FIRST ITEM
TO DEAL WITH WERE THE WINDS ROARING IN PORTIONS OF THE CWA. LOS GATOS
WAS GUSTING TO AROUND 60 MPH WHILE POINT REYES AND INVERNESS WERE
BOTH OVER 40 MPH. ON TOP OF THAT SEVERAL OTHER SENSORS SCATTERED
AROUND ALL HAD IMPRESSIVE NUMBERS. EVEN SFO GOT IN ON THE ACTION AS
IT WENT FROM VARIABLE 3 KTS ON ONE OBSERVATION TO A GUST CLOSE TO 40
KT. WHAT IS CAUSING THE WIND IS A COMBINATION OF AN APPROACHING COLD
FRONT AT THE SURFACE ALONG WITH WINDS JUST ABOVE THE SURFACE THAT ARE
RACING AT 40 TO 55 KT. THE BIG QUESTION YESTERDAY WAS WHETHER OR NOT
THE WINDS WOULD COME DOWN TO THE SURFACE. WE OBVIOUSLY GOT THE ANSWER
LOUD AND CLEAR. ALONG WITH THE WINDS...RAIN HAS CONTINUED THROUGH THE
OVERNIGHT HOURS. RAINFALL RATES HAVE NOT BEEN IMPRESSIVE ALTHOUGH A
FEW SPOTS IN THE BURN AREAS WERE STARTING TO APPROACH VALUES THAT
CAUSE SOME CONCERN FOR DEBRIS FLOWS. THANKFULLY...BEFORE THEY WENT
OVER THE VALUES WE LOOK FOR...THE RAINS BRIEFLY ENDED.
SYNOPTICALLY THE SETUP PLACES A LOW WELL OFF THE WASHINGTON/BC COAST
THAT CAN CLEARLY BE SEEN BY IR SATELLITE. THIS LOW IS LOCATED
MIDWAY IN A LONGWAVE TROUGH THAT STRETCHES FROM THE ARCTIC OCEAN
ALL OF THE WAY TO 28N -- OR A DISTANCE OF OVER 6000 KM! AS LONG AS
THE TROUGH REMAINS OFF THE COAST AND SYSTEMS CAN KEEP DROPPING DOWN
FROM THE NORTH SHOWERS WILL REMAIN IN THE FORECAST.
THEREFORE...TWO MAIN HIGHLIGHTS WITH THE CURRENT FORECAST PACKAGE.
THE FIRST ONE IS WITH THE WINDS. THERE IS FAIRLY GOOD MODEL
AGREEMENT THAT WINDS WILL START TO BACK OFF THROUGH THE MORNING
HOURS AS THE FRONT GOES ACROSS BEFORE PICKING UP AGAIN LATE THIS
AFTERNOON AS THE PRESSURE GRADIENTS START TO RAMP BACK UP. IN
ORDER TO MINIMIZE CONFUSION...DECISION WAS MADE TO SIMPLY EXTEND THE
WIND ADVISORY FOR OUR USUAL SPOTS PLUS THE COASTAL NORTH BAY THROUGH
TUESDAY MORNING INSTEAD OF HAVING IT END THIS MORNING AND BRINGING IT
BACK UP THIS AFTERNOON. FOR AREAS IN THE ADVISORY LOOK FOR A SLOW
DECREASE IN SPEEDS THROUGH EARLY AFTERNOON AND THEN ANOTHER ROUND
OF HIGHER VALUES BY LATE IN THE AFTERNOON. URBAN LOCATIONS WILL
LIKELY SEE GUSTY WINDS THROUGH THE DAY TODAY ESPECIALLY BY THE
LATE AFTERNOON RUSH. WITH ALL OF THE RECENT RAIN THE WIND WILL ALSO
CAUSE SOME TREES TO TOPPLE IN LOCATIONS WHERE THE SOIL IS VERY WET.
THE CHP PAGE TONIGHT ALREADY HAD SEVERAL REPORTS OF TREES DOWN IN
OUR AREA.
THE SECOND CONCERN IS STILL RAINFALL. RADAR RETURNS TO THIS POINT
HAVE NOT BEEN IMPRESSIVE AND A QUICK SCAN OF CURRENT READINGS DOES
NOT SHOW ANY PROBLEM AREAS. SOME OF THE UNOFFICIAL TOTALS FOR THE
LAST SIX HOURS INCLUDE UMUNHUM WITH 1.19" ...MOUNT ST HELENA
WITH .98" ...ANDERSON PEAK IN MONTEREY COUNTY WITH .87" AND BEN
LOMOND WITH .66". OVER THE NEXT THREE DAYS MULTIPLE IMPULSES WILL
ROTATE AROUND THE LOW OFF THE COAST AND MOVE INTO OUR AREA.
ALTHOUGH PW VALUES WILL BE QUITE A BIT LESS THAN WHAT THEY WERE
YESTERDAY...INSTABILITY IS MUCH HIGHER (LIFTED VALUES DOWN TO
MINUS 1 WITH CAPES CLOSE TO 500 J/KG) OVER THE NEXT 36 HOURS WHICH
WILL HELP TO INCREASE THE CHANCE OF CONVECTIVE ACTIVITY ALONG WITH A
SHOT AT SMALL HAIL. AS IS ALWAYS THE CASE WITH THUNDERSTORM
POTENTIAL...THE BIGGEST CONCERN WILL BE THE POSSIBILITY OF HEAVY RAIN
WHICH COULD LEAD TO LOCALIZED FLOODING. THE NORTH BAY IS STILL
EXPECTED TO HAVE THE GREATEST RAINFALL TOTALS THROUGH TUESDAY WITH
.75 TO 2 INCHES EXPECTED. AROUND SF BAY LOOK FOR .5 TO 1.5". FURTHER
TO THE SOUTH .25 TO .75" IS IN THE CARDS WITH UP TO AN INCH POSSIBLE
OVER HIGHER COASTAL RANGES.
DUE TO THE FAR NORTHERN ORIGIN OF THE IMPULSES SNOW LEVELS WILL DROP
ACROSS THE BOARD. STILL LOOKS LIKE TUESDAY NIGHT THROUGH THURSDAY
NIGHT SNOW WILL BE POSSIBLE DOWN TO 3000 FEET WITH A MIX DOWN TO
2500 FEET. THERE IS AN OUTSIDE SHOT THAT THE RAIN/SNOW MIX COULD
DROP DOWN TO 2000 FEET OVER THE NORTH BAY MOUNTAINS WHERE 700 MB
TEMPERATURES ARE EXPECTED TO DROP AS LOW AS -13C. SNOWFALL TOTALS
ARE NOT EXPECTED TO BE IMPRESSIVE AS THE SYSTEM WILL START TO BECOME
MORE AND MORE MOISTURE STARVED BEYOND TUESDAY.
FURTHER OUT...FORECAST CONFIDENCE IS LOW AS THE MODELS ARE SHOWING A
WIDE RANGE OF SOLUTIONS FROM CONTINUED UNSETTLED...WARMER AND DRY...
AND CONTINUED COOL AND DRY. AT THIS TIME THE GRIDS FOR FRIDAY
ONWARD ARE CLIMATOLOGY NUDGED TOWARD THE DRY SIDE WITH TEMPERATURES
A FEW DEGREES WITHIN NORMAL VALUES.
&&
.AVIATION...AS OF 4:15 AM PST MONDAY...A COLD FRONTAL SYSTEM WILL
SLIDE ACROSS THE AREA THIS MORNING GENERATING ADDITIONAL SHOWERS.
LOCALLY GUSTY WINDS FROM LAST EVENING HAVE GENERALLY SETTLED DOWN
AT THIS HOUR. SURFACE WINDS REMAIN LINKED TO LOW LEVEL WINDS THROUGH
THE DAY. STEEPENED PRESSURE GRADIENTS WILL HELP LIFT WINDS AGAIN BY
THIS AFTERNOON AND THROUGH THE EVENING. GUIDANCE SHOWS AN UPTREND IN
WINDS BY THE EVENING. MVFR CONDITIONS ARE FORECAST TODAY WITH
SHOWERS MOVING THROUGH THE AREA.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...WIND ADVISORY FOR COASTAL NORTH BAY...NORTH AND
EAST BAY HILLS...AND SANTA CRUZ MOUNTAINS.
...SCA...ALL COASTAL WATERS AND SF BAY.
&&
PUBLIC FORECAST: BELL
AVIATION/MARINE: CANEPA
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Mar 2, 4:06 AM PST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 406 AM PST MON MAR 2 2009 CAZ006-505>513-516>518-528>530-031215- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 406 AM PST MON MAR 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...MONDAY AND MONDAY NIGHT A PACIFIC STORM SYSTEM WILL SPREAD SHOWERS THROUGH OUR AREA TODAY. ALTHOUGH THE HEAVIEST RAINFALL ALONG WITH A SLIGHT CHANCE OF THUNDERSTORMS WITH SMALL HAIL IS EXPECTED NORTH OF SAN FRANCISCO ALL LOCATIONS IN THE DISTRICT WILL HAVE A SHOT AT BRIEF HEAVY RAIN. PERSONS IN THE BURN AREAS SHOULD CLOSELY MONITOR THE LATEST FORECASTS.THIS STORM SYSTEM WILL ALSO CONTINUE GUSTY WINDS PARTICULARLY OVER THE COAST NORTH BAY AND HIGHER ELEVATIONS AROUND OUR AREA. * WIND ADVISORY.....SEE SFONPWMTR WGUS76 KMTR FOR DETAILS * .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY EXPECT CONTINUED UNSETTLED WEATHER THROUGH THE MIDDLE HALF OF THE WEEK. THERE ARE SIGNS THAT DRIER WEATHER IS ON TAP TOWARD THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES. BELL
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 10:20 PM PST | Wind Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, City and County of San Francisco, San Mateo and 3 more | 29 hr |
| Mar 2, 2:25 PM PST | Small Craft Advisory for Rough Bar | MTR | 58 hr |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.